New Mexico, 2025

Flash Flood and Hail in New Mexico, July 10 to 12, 2025

July 10 to 12, 2025 · NWS ABQ · 13 events in 6 counties and zones

The monsoon high that was over the state the earlier in the week, moved west over western Arizona and southern California on July 10th in response to an upper level trough moving across the northern and central Rockies. This resulted in the development of severe thunderstorms across the northeast and east central plains ahead of the trough axis during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$1,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The monsoon high that was over the state the earlier in the week, moved west over western Arizona and southern California on July 10th in response to an upper level trough moving across the northern and central Rockies. This resulted in the development of severe thunderstorms across the northeast and east central plains ahead of the trough axis during the afternoon and evening hours. Additionally, a drier thunderstorm resulted in a high wind gust at a mesonet station on the White Sand Missile range. Storms weakened around sunset due to the loss of daytime heating as they continued moving south into southeast New Mexico. Another round of strong to severe thunderstorms developed along a dryline across the east slopes of the central mountain chain during the afternoon hours on July 11th. Storms across the east slopes of the Sangre de Cristo Mountains congealed into a line of severe storms across the northeast and east central plains during the mid evening hours bringing severe thunderstorm wind gusts of up to 77 mph at various stations across Quay County. This line of storms exited into West Texas with additional redevelopment across the east central and southeast plains during the early morning hours of July 12th.

Outflow from these late night and early morning storms pushed a backdoor front and higher surface moisture behind the front west through the gaps of the central mountain and to the Continental Divide in western New Mexico setting the stage for shower and thunderstorm activity across central New Mexico during the afternoon and evening hours on July 12th. Intense severe thunderstorms across the Sandia Mountains and East Mountain communities resulted in hail up to golf ball size along with flash flooding in the Tijeras Arroyo, Arroyo de San Antonio and other low water crossings in the area due to rainfall amounts of up to 3 inches. Gusty outflow winds from storms to the north and east resulted in a 66 mph wind gust at the Albuquerque Sunport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 10, 11:25 AM MST, 2 hours 55 minutes earlier. Its key messages:

  • Updated at 1035 AM MDT Thu Jul 10 2025
  • Hazardous heat continues for the northwest plateau and Albuquerque Metro into Friday.
  • There is a marginal risk for severe storms across northeast and east central NM this afternoon and again Friday, with the main threat being damaging wind gusts.
  • A backdoor front will recharge moisture and lead to an increase in daily rounds of storms this weekend into next week, with locally heavy rainfall possible. The threat for burn scar flash flooding will be elevated this weekend through much of next week.
Area forecast discussion, Jul 10, 11:25 AM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1225 PM MDT Thu Jul 10 2025

...New SHORT TERM, LONG TERM, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Updated at 1035 AM MDT Thu Jul 10 2025

- Hazardous heat continues for the northwest plateau and
  Albuquerque Metro into Friday.

- There is a marginal risk for severe storms across northeast and
  east central NM this afternoon and again Friday, with the main
  threat being damaging wind gusts.

- A backdoor front will recharge moisture and lead to an increase
  in daily rounds of storms this weekend into next week, with
  locally heavy rainfall possible. The threat for burn scar flash
  flooding will be elevated this weekend through much of next
  week.

&&

.SHORT TERM...
(This afternoon through Friday Night)
Issued at 1035 AM MDT Thu Jul 10 2025

A 596dam 500mb high is centered over the northern Baja Peninsula
and extending a ridge axis over central NM, bringing drier
conditions and another day of moderate heat risk to to much of
western NM. The westerlies are intruding across northwest and
north central NM on the north side of the ridge axis and will
result in breezy/gusty conditions by mid/late afternoon given deep
layer mixing. Meanwhile across northeast NM, sufficient deep layer
shear and instability exist for a few strong to potentially severe
storms, with the main threat being damaging wind gusts into the
evening hours. Similar setup Friday, but with dry westerlies
penetrating further east into the state. A Heat Advisory is in
effect for Friday now for the Farmington area and Albuquerque
Metro, with highs forecast to reach to between 100-102 degrees.
Both 0-6km bulk shear and surface based instability are forecast
to increase slightly Friday compared to today across northeast NM
and a few strong to severe storms are more likely by afternoon,
with storms dropping southeast near the NM/TX border well into the
evening hours. The combination of a backdoor front and thunderstorm
outflow will send low level moisture west to the central mountain
chain late Friday night and result in a gusty east canyon wind
into the RGV by sunrise, though speeds are forecast to remain well
below advisory criteria at this time.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 1035 AM MDT Thu Jul 10 2025

PWATs will get a nice bump across central NM on Saturday from
moist low level easterly flow. Saturday is looking rather active
now, with storms forecast to initiate along the Continental
Divide and central mountain chain. Northwest flow aloft will steer
storms slowly southeast into moist easterly low level inflow,
leading to an increased threat for locally heavy rainfall. In
addition, modest instability and 0-6km bulk shear will bring a
threat for strong to potentially severe storms to central NM
Saturday afternoon and evening. The flow aloft will change from
northwest on Saturday to northeast on Sunday as the upper high
drifts north from the Baja and expands, allowing an inverted
trough to move southwest into southeast NM. With plenty of
moisture in place, Sunday will be another active day and the
threat for burn scar flash flooding will be back on the uptrend
over the weekend. The inverted trough will get hung up over
eastern NM early next week as an upper high builds up along the
upper Gulf coast and balances out the upper high to our west. This
setup will allow for continued good chances for thunderstorms and
soaking rains given slow and erratic storm motion. Another
backdoor front will move in next Thursday and recharge moisture
for an uptrend in thunderstorms going into the following weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1035 AM MDT Thu Jul 10 2025

VFR conditions prevail and are forecast to persist through the TAF
period. Winds will increase out of the west or southwest and get
gusty by mid afternoon across western and central NM. Isolated to
scattered storms moving east across the area later this afternoon
may impact KLVS initially and then go on to KTCC during the
evening hours. Strong/erratic wind gusts will be the main threat
with these storms.

&&

.FIRE WEATHER...
Issued at 1035 AM MDT Thu Jul 10 2025

Elevated to near critical fire weather conditions will prevail
through Friday across northwest NM due to deep layer mixing of the
westerlies and hot daytime temperatures. Otherwise, critical fire
weather conditions are not forecast through the next seven days as
moisture increases over the weekend and brings a resurgence of
chances for wetting storms going through the middle of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  59 100  60  98 /   0   0   0   0
Dulce...........................  46  93  45  90 /   0   0  10  40
Cuba............................  58  93  56  89 /   0   0   5  30
Gallup..........................  53  95  50  94 /   5   0   0   5
El Morro........................  56  91  54  91 /  10   0   0  20
Grants..........................  57  96  54  92 /   5   0   0  20
Quemado.........................  61  92  57  91 /  20   0   5  20
Magdalena.......................  68  94  63  89 /  10   5   5  40
Datil...........................  63  91  60  88 /  10   0   5  40
Reserve.........................  57  97  54  96 /  20  10  10  30
Glenwood........................  63 102  60 100 /  20  10   5  40
Chama...........................  48  86  47  82 /   0   0  10  60
Los Alamos......................  63  89  60  81 /   0  10  10  60
Pecos...........................  58  89  56  79 /  10  20  20  70
Cerro/Questa....................  54  87  52  81 /   5  20  30  70
Red River.......................  46  78  44  71 /  10  30  40  70
Angel Fire......................  40  81  40  72 /  10  30  30  70
Taos............................  50  90  52  83 /   0  20  20  60
Mora............................  52  84  49  74 /  10  30  30  70
Espanola........................  60  97  59  90 /   0   0  10  50
Santa Fe........................  63  92  60  84 /   5  10  20  60
Santa Fe Airport................  60  95  59  87 /   5  10  10  50
Albuquerque Foothills...........  71  97  68  92 /  10   0  10  40
Albuquerque Heights.............  69 100  67  94 /  10   0  10  20
Albuquerque Valley..............  68 102  67  97 /  10   0   5  20
Albuquerque West Mesa...........  68 100  68  94 /  10   0   5  30
Belen...........................  67 101  65  96 /  10   0   5  20
Bernalillo......................  66 101  65  95 /  10   0  10  30
Bosque Farms....................  65 101  65  96 /  10   0   5  20
Corrales........................  67 102  67  96 /  10   0   5  30
Los Lunas.......................  66 101  65  96 /  10   0   5  20
Placitas........................  67  96  65  90 /  10   0  10  40
Rio Rancho......................  67 101  67  94 /  10   0   5  30
Socorro.........................  72 104  69  98 /  10   0   5  20
Sandia Park/Cedar Crest.........  61  91  59  86 /  10   0  10  50
Tijeras.........................  63  93  61  87 /  10   0  10  50
Edgewood........................  58  93  56  85 /  10   5  10  50
Moriarty/Estancia...............  55  94  55  85 /  10   5  10  50
Clines Corners..................  58  87  56  76 /  20  10  10  60
Mountainair.....................  61  92  57  85 /  20   0  10  50
Gran Quivira....................  61  92  58  85 /  20   5  10  50
Carrizozo.......................  68  97  65  89 /  20  10  10  50
Ruidoso.........................  63  89  58  81 /  20  20  10  60
Capulin.........................  53  81  52  71 /  50  40  70  70
Raton...........................  53  86  53  77 /  30  40  50  70
Springer........................  54  88  55  78 /  20  40  40  70
Las Vegas.......................  54  86  52  76 /  20  30  20  70
Clayton.........................  61  90  60  78 /  60  20  60  40
Roy.............................  56  86  57  75 /  30  30  40  50
Conchas.........................  62  93  63  84 /  30  10  40  50
Santa Rosa......................  62  91  62  82 /  30  10  20  40
Tucumcari.......................  62  92  61  81 /  30   5  40  30
Clovis..........................  66  94  65  85 /  30  10  40  30
Portales........................  66  94  65  87 /  30  10  30  30
Fort Sumner.....................  66  95  65  87 /  20   5  20  20
Roswell.........................  71 100  70  92 /  20  10   5  20
Picacho.........................  66  94  63  87 /  10  20   5  40
Elk.............................  65  94  60  85 /  10  20   5  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM MDT this evening for NMZ201-207-219.

Heat Advisory from noon to 7 PM MDT Friday for NMZ201-219.

&&

SHORT TERM...11
LONG TERM....11
AVIATION...11

In the hours before

Special weather statement, Jul 10, 1:21 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
221 PM MDT Thu Jul 10 2025

NMZ230-102045-
Union County NM-
221 PM MDT Thu Jul 10 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL UNION COUNTY UNTIL
245 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clayton, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Clayton.

This includes Highway 64 between Mile Markers 425 and 429.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3642 10330 3662 10322 3660 10300 3650 10300
      3650 10304 3634 10304
TIME...MOT...LOC 2020Z 282DEG 17KT 3650 10314

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

77/11
Special weather statement, Jul 10, 1:29 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
229 PM MDT Thu Jul 10 2025

NMZ229-232-233-102100-
Northeast Highlands NM-Eastern San Miguel County NM-Guadalupe
County NM-
229 PM MDT Thu Jul 10 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GUADALUPE AND
SOUTH CENTRAL SAN MIGUEL COUNTIES UNTIL 3 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Trujillo, or 25 miles southeast of Las Vegas,
moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Mainly rural areas of North Central Guadalupe and South Central
  San Miguel Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3540 10502 3552 10479 3530 10451 3514 10483
TIME...MOT...LOC 2028Z 324DEG 18KT 3539 10486

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

77/11
Special weather statement, Jul 10, 1:33 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
233 PM MDT Thu Jul 10 2025

NMZ228-102100-
Far Northeast Highlands NM-
233 PM MDT Thu Jul 10 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORA COUNTY UNTIL
3 PM MDT...

At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Wagon Mound, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Mainly rural areas of Southeastern Mora County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3585 10470 3601 10469 3604 10436 3602 10436
      3601 10437 3601 10436 3586 10439 3578 10440
      3578 10447
TIME...MOT...LOC 2032Z 276DEG 14KT 3593 10461

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

77/11

The radar

The Cannon AFB radar (KFDX), 203 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail, 1 flash flood. Local standard time, as filed.

Hail, Union

When
July 10, 2:20 PM MST to 2:32 PM MST
Where
Union County, 0.56 mi E of Sofia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.450, -103.810

A trained spotter observed golf ball size hail from a severe thunderstorm.

Thunderstorm Wind, Union

When
July 10, 3:15 PM MST to 3:20 PM MST
Where
Union County, 3.33 mi E of Seneca
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.630, -103.070

A trained spotter estimated 60 mph wind gusts along with lots of blowing dust kicked up ahead of a severe thunderstorm. The blowing dust resulted in reduced visibility at his location.

Thunderstorm Wind, Guadalupe

When
July 10, 4:27 PM MST to 4:35 PM MST
Where
Guadalupe County, 0.89 mi NW of Santa Rosa Muni Arpt
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
34.940, -104.640

The AWOS at Santa Rosa airport measured a 75 mph wind gust from outflow winds caused by a severe thunderstorm a few miles east of the site.

Thunderstorm Wind, Socorro

When
July 10, 5:35 PM MST to 5:37 PM MST
Where
Socorro County, 19.3 mi SSE of Kinney Wells
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.620, -106.600

The Stallion WIT mesonet on the White Sands Missile Range measured a 65 mph wind gust from a severe thunderstorm just south of the site.

Thunderstorm Wind, Quay

When
July 11, 7:55 PM MST to 8:02 PM MST
Where
Quay County, 2.36 mi WNW of Logan
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.380, -103.450

A trained spotter's personal weather station just northwest of Logan and north of Ute Lake measured a 60 mph wind gust as outflow winds ahead of a line of severe thunderstorms moved through. The spotter lost power shortly after. Additionally, a mesonet and UPR station very close by near Logan and Ute Lake each measured a 59 mph wind gust.

Thunderstorm Wind, Quay

When
July 11, 8:07 PM MST to 8:08 PM MST
Where
Quay County, (Tcc)tucumcari Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.180, -103.600

The ASOS at Tucumcari Municipal Airport measured a 58 mph as outflow winds ahead of a line of severe thunderstorms moved through the site.

Thunderstorm Wind, Quay

When
July 11, 8:37 PM MST to 8:47 PM MST
Where
Quay County, 2.15 mi SSW of Endee
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
35.110, -103.120

The West Texas mesonet station 2 miles southwest of Endee measured peak wind gusts of 77 mph as outflow winds ahead of a line of severe thunderstorms moved through the site.

Hail, Bernalillo

When
July 12, 5:00 PM MST to 5:20 PM MST
Where
Bernalillo County, 1.32 mi ESE of Sandia Park
Measured
0.88 in hail
Property damage
$20,000
Crop damage
$1,000
Reported by
Public
Coordinates
35.160, -106.350

A spotter observed nickel size hail accumulations of 6 to 8 inches deep from a severe thunderstorm. The hail resulted in widespread damage to vegetation, homes, and vehicles.

Flash Flood, Bernalillo

When
July 12, 5:00 PM MST to 6:30 PM MST
Where
Bernalillo County, 1.02 mi W of Tijeras to 2.87 mi WSW of Sandia Park
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.089, -106.398

Heavy rain from slow moving severe thunderstorms resulted in severe flash flooding in the East Mountain communities of Cedar Crest, Tijeras and Sedillo. A 300 pound woodchipper was carried downstream on the normally dry Arroyo de San Antonio until becoming lodged in a tree. Video taken by a viewer in Tijeras and shared by a broadcast meteorologist shows Tijeras Arroyo flowing out of banks. A small tree was also moving downstream in the arroyo. Spotters also observed flood waters flowing down hillsides around Tijeras, Tablazon, and Zuzax with hail, rocks, mud, and debris covering parts of SR-333. Finally, low water crossings were completely flooded on secondary roads just east and south of the Zuzax exit at I-40.

Hail, Bernalillo

When
July 12, 5:05 PM MST to 5:20 PM MST
Where
Bernalillo County, 2.96 mi ENE of Cedar Crest
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
35.126, -106.321

A CoCoRaHS observer in Cedar Crest observed 2 inch hail from a severe thunderstorm.

Hail, Bernalillo

When
July 12, 5:08 PM MST to 5:26 PM MST
Where
Bernalillo County, 5.27 mi ESE of Sandia Park
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
35.150, -106.280

A CoCoRaHS observer a few miles east southeast of Sandia Park observed hail up to quarter size in diameter from a severe thunderstorm. The hail resulted in some minor leaf damage.

Hail, Santa Fe

When
July 12, 5:25 PM MST to 5:37 PM MST
Where
Santa Fe County, 1.93 mi NNW of Edgewood
Measured
1.25 in hail
Reported by
Public
Coordinates
35.096, -106.213

A spotter in Edgewood observed quarter to half dollar size hail from a severe thunderstorm.

Thunderstorm Wind, Bernalillo

When
July 12, 5:27 PM MST to 5:35 PM MST
Where
Bernalillo County, 0.69 mi N of (Abq)albuquerque Intl Airport
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.050, -106.620

The ASOS at the Albuquerque Sunport measured a 65 mph wind gust from nearby severe thunderstorms.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262466, 1262467, 1262469, 1262470, 1262472, 1262473, 1262477, 1262749, 1262761, 1262748, 1262750, 1262751, 1262752.